Skip to main content
CNN.com CNN.com -- Health
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

What can I take to help with Vicodin withdrawal symptoms?

Asked by Margie, Washington

Open quote
Close quote

I recently stopped taking Vicodin for my fibromyalgia pain. I had been taking it for about three years. I quit cold turkey and am wondering what is the best thing for the withdrawal [symptoms], like natural things I can take to help me get through this?

Expert Bio Picture

Living Well Expert Dr. Jennifer Shu Pediatrician,
Children's Medical Group

Expert Answer

Thank you for writing. Vicodin (a combination of acetaminophen and hydrocodone) is an opioid agent often prescribed for pain. Also called narcotics, opioid agents are derived from opium and act on the central nervous system to change the way the body responds to painful stimuli. In addition to hydrocodone, opiate drugs include codeine, oxycodone, morphine, heroin and many others.

Those taking narcotics for more than a few weeks can develop tolerance to the medication and require higher doses in order to relieve pain. Narcotic medicines may also be habit-forming, as the body becomes physically or psychologically dependent on the effects. Once a person becomes dependent on a drug, withdrawal symptoms will occur if the medication is stopped suddenly.

Although narcotic withdrawal is not life-threatening, it can certainly be uncomfortable and physician supervision is advised. To best help you with your situation, I consulted Dr. Stuart Gitlow, associate professor of psychiatry at Mount Sinai School of Medicine and a specialist in addiction medicine. In his practice, Gitlow recommends gradual reduction of opioids with physician oversight rather than sudden cessation. A gradual reduction would allow you to avoid the symptoms of withdrawal.

Withdrawal symptoms typically begin within a day or two of stopping the medicine. In the case of Vicodin, the withdrawal includes generalized pain, rapid heartbeat, fever and chills, sweating, nausea, diarrhea and overall discomfort. These difficulties can last one to two weeks though the worst is usually over within a week.

There are some medications that can help with opiate withdrawal but they tend to be prescription medications rather than over-the-counter remedies. These may include buprenorphine, a type of opioid which has milder withdrawal effects; a medicine called clonidine may help decrease sweating, muscle aches and agitation. Your doctor may also recommend a fever reducer and medications to treat nausea, vomiting and diarrhea.

Individuals seeking alternative therapies may find acupuncture, hypnosis or meditation to help ease their withdrawal symptoms. Herbal remedies for narcotic withdrawal have been less well-studied but may include kava, valerian or passion flower, which may help ease insomnia and anxiety. Be sure to discuss the use of herbs or homeopathic treatments with your physician as they may have adverse interactions with medications and in large doses may produce serious side effects such as liver toxicity.

I urge anyone in this situation to stop their narcotic medications under their doctor's supervision. I wish you the best of luck with your health.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
What are the potential problems with ovarian cysts?asked by: Asked by Jane Coles; Virginia
Why do I no longer need an antibiotic before teeth cleaning?asked by: Asked by Janet; Leeds
How frequently should a man urinate daily?asked by: Asked by Brian; Canada
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.

Home  |  World  |  U.S.  |  Politics  |  Crime  |  Entertainment  |  Health  |  Tech  |  Travel  |  Living  |  Money  |  Sports  |  Time.com
© 2013 Cable News Network. Turner Broadcasting System, Inc. All Rights Reserved.